Wyoming, 2006

Wildfire in Wyoming, April 10 to 14, 2006

April 10 to 14, 2006 · NWS RIW · 1 event in 1 county or zone

A prescribed fire originally lit on April 9th burned out of control on April 10th, destroying four summer cabins/homes and a pick-up camper in the Homestead Park #2 subdivision located eight miles southwest of Lander. The escaped fire burned 188 acres, of which 123 were on the Shoshone National Forest, five on BLM land, and 60 on private land.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A prescribed fire originally lit on April 9th burned out of control on April 10th, destroying four summer cabins/homes and a pick-up camper in the Homestead Park #2 subdivision located eight miles southwest of Lander. The escaped fire burned 188 acres, of which 123 were on the Shoshone National Forest, five on BLM land, and 60 on private land. The estimated cost of fighting the fire was 333 thousand dollars. Combined with the estimated value of the four structures, the total cost of the wildfire was estimated at one million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 10, 2:07 AM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 10, 2:07 AM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
307 AM MDT MON APR 10 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
SEVERAL PACIFIC TROUGH SYSTEMS WILL AFFECT WESTERN AND CENTRAL
WYOMING THROUGH MUCH OF THIS SHORT TERM PERIOD. A SHORTWAVE FROM THE
FIRST TROUGH WILL MOVE FROM SOUTHWEST TO NORTHEAST OVER OUR AREA THIS
MORNING. THAT WILL TRIGGER NUMEROUS SNOW SHOWERS OVER THE WESTERN
MOUNTAINS THIS MORNING...WITH 24 HOURS ACCUMULATIONS OF AN INCH OR
TWO. SCATTERED MIXED RAIN AND SNOW SHOWERS ARE EXPECTED IN THE
WESTERN BASINS AND VALLEYS THIS MORNING. THE SCATTERED SHOWER
ACTIVITY SPREADS EAST OF THE DIVIDE THIS AFTERNOON...AND INCREASING
LIFT OF THE MOIST AND INCREASINGLY UNSTABLE AIRMASS WILL CAUSE
ISOLATED THUNDERSTORMS OVER MUCH OF WESTERN AND CENTRAL WYOMING. THE
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS BEFORE
DISSIPATING OVERNIGHT. ALSO EXPECT BREEZY SOUTHWEST WINDS TO DEVELOP
THIS AFTERNOON IN THE WIND CORRIDOR FROM SOUTHWEST WYOMING TO THE
CASPER AREA...AHEAD OF A COLD FRONT WHICH WILL MOVE FROM NORTH TO
SOUTH ACROSS CENTRAL AND EASTERN WYOMING. THE SHOWER ACTIVITY
DECREASES SOMEWHAT OVERNIGHT AS THE SHORTWAVE CONTINUES ALONG A
NORTHEAST PATH INTO THE DAKOTAS. BY TUESDAY MORNING THE PREVIOUSLY
MENTIONED PACIFIC TROUGH WILL HAVE WEAKENED AND SHOULD BE ORIENTED
FROM SOUTH CENTRAL COLORADO NORTHWEST INTO THE SALT LAKE CITY AREA.
THAT WILL MAINTAIN THE CYCLE OF SCATTERED OVERNIGHT AND MORNING SNOW
SHOWERS OVER OUR WESTERN AND CENTRAL MOUNTAINS...PLUS AFTERNOON RAIN
SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY. WEAK UPPER LEVEL RIDGING
DEVELOPS TUESDAY NIGHT WITH ONLY ISOLATED LIGHT SNOW SHOWERS
REMAINING OVER THE FAR WESTERN MOUNTAINS. THE RIDGE CONTINUES TO
BUILD WEDNESDAY ACROSS THE DESERT SOUTHWEST AND THE GREAT BASIN...
AHEAD OF YET ANOTHER PACIFIC TROUGH WHICH DIGS OFF THE WEST COAST.
THE RESULTANT WESTERLY FLOW ALOFT WILL CARRY ENOUGH MID LEVEL
MOISTURE TO CAUSE LIGHT MIXED RAIN AND SNOW SHOWERS OVER OUR WESTERN
MOUNTAINS WEDNESDAY...AND OVERNIGHT SNOW SHOWERS.

.LONG TERM...THURSDAY THROUGH MONDAY...
TIMING IS ABOUT 12 HOURS SLOWER WITH SRN CA UPPER LOW BUT OTHERWISE
FORECAST REMAINS ON TRACK. TEMPERATURES SHOULD WARM QUITE NICELY
THURSDAY INTO FRIDAY AHEAD OF THIS UPPER LOW. BUMPED TEMPERATURES
UP TO AROUND 70 IN OUR ERN ZONES WHICH COULD EVEN BE RATHER
CONSERVATIVE FOR FRIDAY ALONG WITH SOME BREEZES. UPPER LOW STILL
FORECAST THEN TO TRACK RIGHT ACROSS THE STATE ON SATURDAY WITH
SHOWERS AND HIGH MOUNTAIN SNOW ABOVE 8000 TO 9000 FEET. MAY HAVE TO
ADD THUNDERSTORMS EVENTUALLY TO THE FORECAST BUT WILL LOOK AT THIS
AGAIN TONIGHT. WINDS SHOULD BE RATHER STRONG ALSO ON SATURDAY WITH
WIDESPREAD WINDY AREAS...POSSIBLY APPROACHING HIGH WIND AT TIMES
ESPECIALLY WHEN SHOWERS ARE ADDED IN TO THE MIX. QUICK RECOVERY
SUNDAY AHEAD OF MUCH COLDER ERN PACIFIC TROUGH. GFS HAS SLOWED THIS
SYSTEM CLOSER TO ECMWF FROM LAST NIGHT. COLDEST AIR MAY NOT BE
USHERED IN UNTIL BEYOND THIS PERIOD. FOR NOW...HAVE KEPT IDEA OF
SCATTERED SHOWERS OVER OUR WEST WITH HIGH MOUNTAIN SNOW WITH SHOWERS
SPREADING EAST LATE IN THE DAY OR MONDAY NIGHT. WILL DEAL MORE WITH
THIS SYSTEM TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CF
LONG TERM...SKRBAC
Hazardous weather outlook, Apr 10, 4:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON APR 10 2006

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON APR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING ACROSS WESTERN AND CENTRAL WYOMING TODAY
WILL CAUSE SNOW SHOWERS OVER THE WESTERN MOUNTAINS...WHERE
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. THIS SYSTEM WILL
SPREAD ACROSS MOST OF WESTERN AND CENTRAL WYOMING THIS AFTERNOON
ACCOMPANIED BY SCATTERED RAIN SHOWERS...ISOLATED THUNDERSTORMS...AND
GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW STORM SYSTEM IS EXPECTED TO TRACK NORTHEAST TOWARDS WYOMING
FRIDAY NIGHT INTO SATURDAY. SHOWERS AND HIGH MOUNTAIN SNOW ARE
EXPECTED ACROSS MUCH OF THE AREA...ESPECIALLY FRIDAY NIGHT INTO
SATURDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lander Foothills

When
April 10, 9:00 AM MST to April 14, 12:00 AM MST
Where
Lander Foothills forecast zone
Property damage
$1.0 million
Reported by
PARK/FOREST SERVICE
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503733.